Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 191, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2019, 9:48 PM CDT for Meade County, Seward County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2019, 9:48 PM CDT (02:48 UTC)
- Expired
- Jun 18, 2019, 10:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 85 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.7
The text
As transmitted.
354
WUUS53 KDDC 190248
SVRDDC
KSC119-175-190315-
/O.NEW.KDDC.SV.W.0191.190619T0248Z-190619T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
948 PM CDT Tue Jun 18 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Seward County in southwestern Kansas...
Meade County in southwestern Kansas...
* Until 1015 PM CDT.
* At 947 PM CDT, a severe thunderstorm was located near Kismet,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Liberal, Meade, Fowler, Kismet, Meade State Park, Hayne and
Missler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 10104 3740 10011 3700 10010 3700 10104
TIME...MOT...LOC 0247Z 272DEG 47KT 3717 10064
HAIL...1.00IN
WIND...60MPH
$$
Lockhart1 follow-up statement
161 WWUS53 KDDC 190258 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 958 PM CDT Tue Jun 18 2019 KSC119-175-190315- /O.CON.KDDC.SV.W.0191.000000T0000Z-190619T0315Z/ Seward KS-Meade KS- 958 PM CDT Tue Jun 18 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR EASTERN SEWARD AND MEADE COUNTIES... At 958 PM CDT, a severe thunderstorm was located very near Meade State Park, moving east at 55 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Meade, Fowler, Kismet, Meade State Park, Missler and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3740 10011 3700 10010 3702 10074 3738 10093 TIME...MOT...LOC 0258Z 272DEG 47KT 3716 10046 HAIL...0.88IN WIND...60MPH $$ HOVORKA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 5:52 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 18, 5:52 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 552 PM CDT Tue Jun 18 2019 .UPDATE... Issued at 552 PM CDT Tue Jun 18 2019 Cancelled tornado watch for Ford, Clark, Hodgeman and Pawnee counties. Remaining storm near Kinsley is dissipating, with outflow/composite weak front south of Dodge City. Severe weather is in progress across SE Colorado and the northern panhandles, and the expectation is some of this activity should enter SW Kansas this evening. HRRR has strong to severe storms in far SW Kansas around 9 pm. Will keep pops relatively high overnight for this expected additional round of convection. && .SHORT TERM...(This afternoon through Wednesday) Issued at 1142 AM CDT Tue Jun 18 2019 We continue to monitor the possibility of two rounds of storms...the first round this afternoon mainly for areas from the I-70 corridor to the Pratt and Medicine Lodge areas which could have straight line winds, brief QLCS tornadoes, and flash flooding. The second round will come in from eastern Colorado this evening and move across southwest Kansas through midnight. At the time of writing this discussion a mesoscale convective vortex continues in north central Kansas with a stationary front located roughly from Hays to Lamar, CO. CAPE values are continuing to increase south of the front with already MUCAPE values approaching 2000 in spots. CAM models are all in pretty good agreement that the convective mode with the storms will be a QLCS line and less likely a discrete supercell will last more than an hour. Weak bulk shear values from 0-10 km should promote quick upscale growth of storms. 0-3 km shear vectors look to be out of the southwest at 30 kts which could promote a few QLCS tornadoes in the line especially where the line bows back to the northwest along with a straight line wind threat. PW values in the 1.5-1.75" range suggest these storms will be quite water loaded so that along with the weak bulk shear suggest that hail will not be a great threat with these storms. Flash flooding certainly will be since we already have some reports of minor street flooding in Pawnee county from the morning convection and a slight risk of flash flooding from the WPC. Indications are the initial QLCS line will move out of our area around 01-02Z and then the attention turns to the convection which will develop in the front range of the Rockies and move into western Kansas. If this area from Dodge City on west is relatively untouched by the afternoon convection the evening convection should have still an area of 1500-2000 CAPE to work with which will provide a straight line wind risk along with more localized heavy rain. The line of convection should move at a pretty good clip so that by early Wednesday morning we should be done with the storms and left with a quieter day. Wednesday a high moves in behind the convective complex and we should see clearing skies through the morning. There remains a slight chance of some pop up storms in the afternoon mainly west of Highway 83 with another slight shortwave moving in from the northwest upper level flow pattern we will have. .LONG TERM...(Wednesday night through Tuesday) Issued at 1256 PM CDT Tue Jun 18 2019 Thursday into Friday could be a couple of the hottest days of the season upcoming as the upper flow and low level winds will be out of the southwest as GFS and Euro are indicating 850 mb temperatures will be in the upper 20 (C) range. Dewpoints will be in the mid to upper 60s on Thursday with highs in the lower 90s. Then the air should be drier on Friday which will allow highs to make it into the mid 90s. A strong cold front with a upper level trough should come in through Saturday morning which could provide some storms along the I-70 corridor. Temperatures should fall back into the 80s. Long term models introduce another round of front range storms moving through western Kansas from Saturday night into Sunday as an upper level trough moves through. At this point it does look like a couple of dry days to start early next week as the trough exits and the upper level pattern turns more zonal. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 440 PM CDT Tue Jun 18 2019 Winds will trend light N/NW this evening and tonight as a weak frontal boundary sags through SW Kansas. Initial convection has avoided the terminals this afternoon. Additional thunderstorms are expected to arrive from Colorado this evening, with the HRRR/18z NAM forecasting convection along the CO/KS border 00-01z Wed. Included convective TEMPO groups at GCK, LBL and DDC for this expected activity (03-06z) as it progresses east this evening. Consensus of short term models shows post-frontal IFR stratus cigs developing through 12z Wed, with the highest confidence/lowest ceilings at HYS. MVFR stratus may evolve as far south as DDC Wednesday morning with NW winds of 10-20 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 79 65 90 / 90 10 10 10 GCK 57 82 64 90 / 80 10 20 0 EHA 55 81 61 91 / 40 10 0 0 LBL 56 80 65 91 / 40 10 10 0 HYS 60 77 64 87 / 30 10 0 10 P28 64 81 66 90 / 70 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Turner
Hazardous weather outlook, Jun 18, 5:20 AM CDT, 16 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 520 AM CDT Tue Jun 18 2019 KSZ030-031-043>046-061>066-074>081-084>090-191030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 520 AM CDT Tue Jun 18 2019 /420 AM MDT Tue Jun 18 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms are expected to develop early to mid afternoon generally east of a Gove to Ness City to Kinsley line. Very large hail to two inches in diameter will be possible with the strongest storm. An isolated tornado is also possible. A larger cluster of severe thunderstorms is expected to develop later this evening affecting mainly far southwest and south central Kansas with damaging wind gusts being the main impact. Torrential rainfall rates are also expected. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Isolated to widely scattered strong to severe thunderstorms will be possible late Thursday afternoon and again Friday afternoon and evening. The most organized severe weather is expected to remain north of the southwest Kansas region both these days. A better chance for more organized severe weather for southwest Kansas will come Saturday evening ahead of an advancing cold front. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 18, 4:23 PM CDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT Tue Jun 18 2019
KSZ064-065-078-079-182215-
Hodgeman KS-Pawnee KS-Edwards KS-Ford KS-
423 PM CDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN...WEST CENTRAL PAWNEE AND NORTHWESTERN EDWARDS COUNTIES
UNTIL 515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanston, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Jetmore, Hanston and Offerle.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.
LAT...LON 3800 10004 3813 9994 3812 9977 3816 9975
3813 9946 3787 9956
TIME...MOT...LOC 2123Z 285DEG 15KT 3807 9978
TATROLocal storm report, Jun 18, 4:24 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST 4 SW HANSTON 38.08N 99.77W
06/18/2019 E60 MPH HODGEMAN KS PUBLIC
&&Local storm report, Jun 18, 4:51 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 8 SSE JETMORE 37.99N 99.82W
06/18/2019 E60 MPH HODGEMAN KS PUBLIC
&&Special weather statement, Jun 18, 5:17 PM CDT, 4 hours 31 minutes before
Special Weather Statement National Weather Service Dodge City KS 517 PM CDT Tue Jun 18 2019 KSZ064-078-079-182300- Hodgeman KS-Edwards KS-Ford KS- 517 PM CDT Tue Jun 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...SOUTHEASTERN HODGEMAN AND EDWARDS COUNTIES UNTIL 600 PM CDT... At 516 PM CDT, Doppler radar was tracking a strong thunderstorm very near Offerle, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kinsley, Lewis, Offerle, Belpre, Fellsburg and Centerview. A Tornado Watch remains in effect until 1000 PM CDT for south central and southwestern Kansas. LAT...LON 3773 9910 3783 9966 3800 9962 3799 9904 TIME...MOT...LOC 2216Z 280DEG 34KT 3791 9955 TATRO
Special weather statement, Jun 18, 8:04 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
804 PM CDT Tue Jun 18 2019
KSZ074-075-084-085-190200-
Stanton KS-Stevens KS-Grant KS-Morton KS-
804 PM CDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHWESTERN HAMILTON...
SOUTHERN KEARNY...WESTERN GRANT...STANTON AND WESTERN STEVENS
COUNTIES UNTIL 900 PM CDT...
At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Granada to 8 miles north of
The Saunders Elevator to 11 miles southwest of Stonington. Movement
was east at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Manter, Richfield,
Wilburton, The Saunders Elevator, Big Bow and Feterita.
LAT...LON 3774 10204 3774 10138 3741 10123 3700 10145
3699 10195 3702 10204
TIME...MOT...LOC 0104Z 280DEG 40KT 3786 10224 3759 10210 3716 10231
HOVORKASpecial weather statement, Jun 18, 8:51 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
851 PM CDT Tue Jun 18 2019
KSZ075-076-085-086-190245-
Seward KS-Stevens KS-Grant KS-Haskell KS-
851 PM CDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...NORTHEASTERN MORTON...
GRANT...NORTHWESTERN MEADE...SOUTHEASTERN STANTON...STEVENS...
SOUTHWESTERN GRAY AND SOUTHERN HASKELL COUNTIES UNTIL 945 PM CDT...
At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Bow to 13 miles north of Feterita to 6
miles north of Hough. Movement was east at 55 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Liberal, Ulysses, Hugoton, Sublette, Satanta, Kismet, Moscow, Ryus,
Feterita, Tice, Cave, Hayne, Hickok and Woods.
LAT...LON 3699 10155 3739 10156 3739 10153 3761 10153
3756 10065 3700 10063
TIME...MOT...LOC 0150Z 286DEG 47KT 3753 10151 3735 10148 3697 10155
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:04 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton | 56 min |
| Jun 18, 8:51 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stevens | 54 min |
| Jun 18, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 46 min |
| Jun 18, 9:51 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 54 min |
| Jun 18, 10:06 PM CDT | Special Weather Statement | DDC | Meade | 39 min |
| Jun 18, 10:35 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 55 min |
| Jun 18, 10:53 PM CDT | Special Weather Statement | DDC | Gray | 52 min |
| Jun 18, 11:29 PM CDT | Special Weather Statement | DDC | Comanche | 46 min |
| Jun 19, 12:09 AM CDT | Special Weather Statement | DDC | Barber | 51 min |
| Jun 19, 2:47 PM CDT | Special Weather Statement | DDC | Lane | 43 min |
| Jun 19, 3:20 PM CDT | Special Weather Statement | DDC | Lane | 55 min |
| Jun 19, 3:22 PM CDT | Special Weather Statement | DDC | Ness | 38 min |
| Jun 19, 3:26 PM CDT | Special Weather Statement | DDC | Ness | 49 min |
| Jun 19, 3:48 PM CDT | Special Weather Statement | DDC | Ness | 42 min |
| Jun 19, 3:53 PM CDT | Special Weather Statement | DDC | Hodgeman | 52 min |
| Jun 19, 3:54 PM CDT | Special Weather Statement | DDC | Hodgeman | 36 min |
| Jun 19, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Jun 19, 4:27 PM CDT | Special Weather Statement | DDC | Ford | 33 min |
| Jun 19, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 40 min |
| Jun 19, 4:38 PM CDT | Special Weather Statement | DDC | Gray | 37 min |
| Jun 19, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 33 min |
| Jun 19, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 47 min |
| Jun 19, 5:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 51 min |
| Jun 19, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 46 min |
| Jun 19, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 44 min |
| Jun 19, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa, Pratt | 41 min |
| Jun 19, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 52 min |
| Jun 19, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 57 min |
| Jun 19, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 47 min |
| Jun 19, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 49 min |
| Jun 19, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.